# NIH Stroke Scale

NIHSS

Status: LIVE
Price: $0.005 USDC
`GET /api/calc/nihss`
HTML: https://magentlab.com/docs/nihss
Markdown: https://magentlab.com/docs/nihss.md

Not a medical device. Not a diagnosis, dose, or listing recommendation.

## What it computes

Sum Brott 1989 NIH stroke scale points from 15 caller-assigned examination integers, including pupillary response and plantar reflex. Weaker-limb motor arm and leg. Does not apply later total-score severity bands.

## When to use

When an agent already has Brott 1989 15-item integers and needs that published total. magent does not examine the patient, score the later NINDS 11-category form, score mNIHSS, or issue a tPA order.

## When not to use

- Not a medical device. magent does not examine the patient. Each item is a caller-assigned Brott 1989 integer.
- This is the Brott 1989 15-item neurologic examination scale, including pupillary response and plantar reflex, with one motor arm and one motor leg (weaker limb). It is not the later NINDS 11-category form that dropped pupil and split motor left/right. Not mNIHSS. Not a tPA order.
- Brott 1989 published no total-score mild/moderate/severe cutoffs. This tool returns score and max_score only. It does not apply later 5/15/20 website cuts.

## Formula

```
NIHSS = loc (0-3) + loc_questions (0-2) + loc_commands (0-2) + pupillary_response (0-2) + best_gaze (0-2) + best_visual (0-2) + facial_palsy (0-3) + best_motor_arm (0-4) + best_motor_leg (0-3) + plantar_reflex (0-3) + limb_ataxia (0-2) + sensory (0-2) + neglect (0-2) + dysarthria (0-2) + best_language (0-3); Brott 1989 15-item neurologic examination scale (weaker-limb motor; includes pupillary response and plantar reflex); total = sum; max 37; no published total-score severity bands
```

## Citation

[Measurements of acute cerebral infarction: a clinical examination scale](https://doi.org/10.1161/01.STR.20.7.864)
Brott T, Adams HP Jr, Olinger CP, Marler JR, Barsan WG, Biller J, Spilker J, Holleran R, Eberle R, Hertzberg V, Rorick M, Moomaw CJ, Walker M
Stroke. 1989;20(7):864-870
DOI: [10.1161/01.STR.20.7.864](https://doi.org/10.1161/01.STR.20.7.864)

## Worked example

### All items at published minimum

Given: `best_gaze=0, best_language=0, best_motor_arm=0, best_motor_leg=0, best_visual=0, dysarthria=0, facial_palsy=0, limb_ataxia=0, loc=0, loc_commands=0, loc_questions=0, neglect=0, plantar_reflex=0, pupillary_response=0, sensory=0`

1. loc, loc_questions, loc_commands, pupillary_response, best_gaze, best_visual, facial_palsy, best_motor_arm, best_motor_leg, plantar_reflex, limb_ataxia, sensory, neglect, dysarthria, and best_language are 0 as assigned by the caller
2. Score = 0 (max 37). Brott 1989 published no total-score severity band.


### All items at published maximum

Given: `best_gaze=2, best_language=3, best_motor_arm=4, best_motor_leg=3, best_visual=2, dysarthria=2, facial_palsy=3, limb_ataxia=2, loc=3, loc_commands=2, loc_questions=2, neglect=2, plantar_reflex=3, pupillary_response=2, sensory=2`

1. each Brott 1989 item is at that paper's published maximum as assigned by the caller
2. Score = 37 (max 37). No total-score severity band.


## Also searched as

- NIH Stroke Scale
- NIHSS
- Brott 1989 stroke scale
- National Institutes of Health Stroke Scale
- 15-item NIHSS
- pupillary NIHSS
- NIH stroke score
- Brott neurologic examination scale

## Parameters

- `loc` (integer, required): Caller-assigned Brott 1989 level of consciousness (integer 0-3): 0 alert, 1 drowsy, 2 stuporous, 3 coma. magent does not examine the patient.
- `loc_questions` (integer, required): Caller-assigned Brott 1989 LOC questions (integer 0-2): 0 answers both correctly, 1 answers one correctly, 2 incorrect. magent does not examine the patient.
- `loc_commands` (integer, required): Caller-assigned Brott 1989 LOC commands (integer 0-2): 0 obeys both correctly, 1 obeys one correctly, 2 incorrect. magent does not examine the patient.
- `pupillary_response` (integer, required): Caller-assigned Brott 1989 pupillary response (integer 0-2): 0 both reactive, 1 one reactive, 2 neither reactive. magent does not examine the patient.
- `best_gaze` (integer, required): Caller-assigned Brott 1989 best gaze (integer 0-2): 0 normal, 1 partial gaze palsy, 2 forced deviation. magent does not examine the patient.
- `best_visual` (integer, required): Caller-assigned Brott 1989 best visual (integer 0-2): 0 no visual loss, 1 partial hemianopia, 2 complete hemianopia. magent does not examine the patient.
- `facial_palsy` (integer, required): Caller-assigned Brott 1989 facial palsy (integer 0-3): 0 normal, 1 minor, 2 partial, 3 complete. magent does not examine the patient.
- `best_motor_arm` (integer, required): Caller-assigned Brott 1989 best motor arm, weaker limb (integer 0-4): 0 no drift, 1 drift, 2 cannot resist gravity, 3 no effort, 4 no movement. Not left and right separately. magent does not examine the patient.
- `best_motor_leg` (integer, required): Caller-assigned Brott 1989 best motor leg, weaker limb (integer 0-3): 0 no drift, 1 drift, 2 cannot resist gravity, 3 no effort. Not left and right separately. magent does not examine the patient.
- `plantar_reflex` (integer, required): Caller-assigned Brott 1989 plantar reflex (integer 0-3): 0 normal, 1 equivocal, 2 extensor, 3 bilateral extensor. magent does not examine the patient.
- `limb_ataxia` (integer, required): Caller-assigned Brott 1989 limb ataxia (integer 0-2): 0 absent, 1 present in upper or lower, 2 present in both. magent does not examine the patient.
- `sensory` (integer, required): Caller-assigned Brott 1989 sensory (integer 0-2): 0 normal, 1 partial loss, 2 dense loss. magent does not examine the patient.
- `neglect` (integer, required): Caller-assigned Brott 1989 neglect (integer 0-2): 0 no neglect, 1 partial neglect, 2 complete neglect. magent does not examine the patient.
- `dysarthria` (integer, required): Caller-assigned Brott 1989 dysarthria (integer 0-2): 0 normal articulation, 1 mild to moderate, 2 near unintelligible or worse. magent does not examine the patient.
- `best_language` (integer, required): Caller-assigned Brott 1989 best language (integer 0-3): 0 no aphasia, 1 mild to moderate, 2 severe aphasia, 3 mute. magent does not examine the patient.

## Bulk (POST)

POST the same path with a JSON items array. The first item is the GET unit; each additional item is $0.002. Invalid items return HTTP 400 before settlement.

Method: `POST /api/calc/nihss`
Max items: 25
Price: unit_amount + extra_item_amount * (n - 1) (unit 5000 atomic, extra 2000 atomic)
Status: PREVIEW

- 1 to 25 items. Each item uses the same keys as the GET query parameters.
- POST of 1 item costs the same as GET. Lists longer than 25: chunk into multiple POSTs. Extra items still execute; do not pad dummy rows.
- The first invalid item fails the whole request (index in the 400 JSON). You are not charged.
- HTTP 200 is {count, path, items}. Each items[i] is the GET 200 body for that row.
- Catalog misses (empty matches, found=false) stay paid 200s inside that slot.
- x402 resource URL is this path plus n and body_sha256. Browsers that prefer text/html get the same paywall as GET; Pay retries POST with the same items.

Example request:

```json
{
  "items": [
    {
      "best_gaze": "0",
      "best_language": "0",
      "best_motor_arm": "0",
      "best_motor_leg": "0",
      "best_visual": "0",
      "dysarthria": "0",
      "facial_palsy": "0",
      "limb_ataxia": "0",
      "loc": "0",
      "loc_commands": "0",
      "loc_questions": "0",
      "neglect": "0",
      "plantar_reflex": "0",
      "pupillary_response": "0",
      "sensory": "0"
    },
    {
      "best_gaze": "0",
      "best_language": "0",
      "best_motor_arm": "0",
      "best_motor_leg": "0",
      "best_visual": "0",
      "dysarthria": "0",
      "facial_palsy": "0",
      "limb_ataxia": "0",
      "loc": "0",
      "loc_commands": "0",
      "loc_questions": "0",
      "neglect": "0",
      "plantar_reflex": "0",
      "pupillary_response": "0",
      "sensory": "0"
    }
  ]
}
```

Human paywall (two-item fixture): https://api.magentlab.com/paywall/bulk/nihss

Example 200:

```json
{
  "count": 2,
  "path": "/api/calc/nihss",
  "items": [
    {
      "components": [
        {
          "value": 0,
          "factor": "loc",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "loc_questions",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "loc_commands",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "pupillary_response",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_gaze",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_visual",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "facial_palsy",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_motor_arm",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_motor_leg",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "plantar_reflex",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "limb_ataxia",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "sensory",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "neglect",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "dysarthria",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_language",
          "points": 0,
          "present": true
        }
      ],
      "disclaimer": "Not a medical device. Deterministic published-formula or published-code output for autonomous agents. A licensed clinician remains responsible for patient care and billing submissions.",
      "citation": {
        "authors": "Brott T, Adams HP Jr, Olinger CP, Marler JR, Barsan WG, Biller J, Spilker J, Holleran R, Eberle R, Hertzberg V, Rorick M, Moomaw CJ, Walker M",
        "doi": "10.1161/01.STR.20.7.864",
        "id": "brott-1989",
        "pmid": "2749095",
        "source": "Stroke. 1989;20(7):864-870",
        "title": "Measurements of acute cerebral infarction: a clinical examination scale"
      },
      "formula": "nihss",
      "formula_expression": "NIHSS = loc (0-3) + loc_questions (0-2) + loc_commands (0-2) + pupillary_response (0-2) + best_gaze (0-2) + best_visual (0-2) + facial_palsy (0-3) + best_motor_arm (0-4) + best_motor_leg (0-3) + plantar_reflex (0-3) + limb_ataxia (0-2) + sensory (0-2) + neglect (0-2) + dysarthria (0-2) + best_language (0-3); Brott 1989 15-item neurologic examination scale (weaker-limb motor; includes pupillary response and plantar reflex); total = sum; max 37; no published total-score severity bands",
      "max_score": 37,
      "score": 0
    },
    {
      "components": [
        {
          "value": 0,
          "factor": "loc",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "loc_questions",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "loc_commands",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "pupillary_response",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_gaze",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_visual",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "facial_palsy",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_motor_arm",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_motor_leg",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "plantar_reflex",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "limb_ataxia",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "sensory",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "neglect",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "dysarthria",
          "points": 0,
          "present": true
        },
        {
          "value": 0,
          "factor": "best_language",
          "points": 0,
          "present": true
        }
      ],
      "disclaimer": "Not a medical device. Deterministic published-formula or published-code output for autonomous agents. A licensed clinician remains responsible for patient care and billing submissions.",
      "citation": {
        "authors": "Brott T, Adams HP Jr, Olinger CP, Marler JR, Barsan WG, Biller J, Spilker J, Holleran R, Eberle R, Hertzberg V, Rorick M, Moomaw CJ, Walker M",
        "doi": "10.1161/01.STR.20.7.864",
        "id": "brott-1989",
        "pmid": "2749095",
        "source": "Stroke. 1989;20(7):864-870",
        "title": "Measurements of acute cerebral infarction: a clinical examination scale"
      },
      "formula": "nihss",
      "formula_expression": "NIHSS = loc (0-3) + loc_questions (0-2) + loc_commands (0-2) + pupillary_response (0-2) + best_gaze (0-2) + best_visual (0-2) + facial_palsy (0-3) + best_motor_arm (0-4) + best_motor_leg (0-3) + plantar_reflex (0-3) + limb_ataxia (0-2) + sensory (0-2) + neglect (0-2) + dysarthria (0-2) + best_language (0-3); Brott 1989 15-item neurologic examination scale (weaker-limb motor; includes pupillary response and plantar reflex); total = sum; max 37; no published total-score severity bands",
      "max_score": 37,
      "score": 0
    }
  ]
}
```

## Response fields

- `formula` (string): nihss
- `formula_expression` (string): Exact expression used
- `score` (integer): Brott 1989 NIHSS sum of 15 caller-assigned examination items (0-37)
- `max_score` (integer): Always 37
- `components` (array): Per-item caller-assigned points
- `citation` (object): Brott Stroke 1989 citation
- `disclaimer` (string): Not-a-device notice

## Example JSON

Frozen fixture. Not a live lookup.

```json
{
  "components": [
    {
      "value": 0,
      "factor": "loc",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "loc_questions",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "loc_commands",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "pupillary_response",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "best_gaze",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "best_visual",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "facial_palsy",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "best_motor_arm",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "best_motor_leg",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "plantar_reflex",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "limb_ataxia",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "sensory",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "neglect",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "dysarthria",
      "points": 0,
      "present": true
    },
    {
      "value": 0,
      "factor": "best_language",
      "points": 0,
      "present": true
    }
  ],
  "disclaimer": "Not a medical device. Deterministic published-formula or published-code output for autonomous agents. A licensed clinician remains responsible for patient care and billing submissions.",
  "citation": {
    "authors": "Brott T, Adams HP Jr, Olinger CP, Marler JR, Barsan WG, Biller J, Spilker J, Holleran R, Eberle R, Hertzberg V, Rorick M, Moomaw CJ, Walker M",
    "doi": "10.1161/01.STR.20.7.864",
    "id": "brott-1989",
    "pmid": "2749095",
    "source": "Stroke. 1989;20(7):864-870",
    "title": "Measurements of acute cerebral infarction: a clinical examination scale"
  },
  "formula": "nihss",
  "formula_expression": "NIHSS = loc (0-3) + loc_questions (0-2) + loc_commands (0-2) + pupillary_response (0-2) + best_gaze (0-2) + best_visual (0-2) + facial_palsy (0-3) + best_motor_arm (0-4) + best_motor_leg (0-3) + plantar_reflex (0-3) + limb_ataxia (0-2) + sensory (0-2) + neglect (0-2) + dysarthria (0-2) + best_language (0-3); Brott 1989 15-item neurologic examination scale (weaker-limb motor; includes pupillary response and plantar reflex); total = sum; max 37; no published total-score severity bands",
  "max_score": 37,
  "score": 0
}
```

## Errors

- HTTP 400 `invalid_nihss_item`: Each Brott 1989 NIH stroke scale item must be an integer in that paper's published range. Returned before settlement; you are not charged.
- HTTP 400 `invalid_items`: POST body must be a JSON object with only an items array Returned before settlement; you are not charged.
- HTTP 400 `invalid_item_count`: items must be an array of 1 to 25 objects Returned before settlement; you are not charged.
- HTTP 400 `invalid_item`: each items entry must be a JSON object Returned before settlement; you are not charged.

Shared HTTP 402 and 503: https://magentlab.com/docs/payments

## Related tools

- [Glasgow Coma Scale](https://magentlab.com/docs/gcs) — Compute the Glasgow Coma Scale as the sum of caller-assigned eye, verbal, and motor integers. The 1974 or 1976 edition is required.
- [LAMS](https://magentlab.com/docs/lams) — Sum Llanes 2004 LAMS points from caller-assigned facial droop, arm drift, and grip (LAPSS motor items).
- [RACE scale](https://magentlab.com/docs/race) — Sum Pérez de la Ossa 2014 Rapid Arterial oCclusion Evaluation (RACE) scale points from caller-assigned facial palsy, arm motor, leg motor, head and gaze deviation, and cortical signs (aphasia if right hemiparesis, agnosia if left) and return whether the total suggests large arterial occlusion (score ≥5).

## Payment

Unpaid requests return HTTP 402 even if query parameters or POST items are missing or invalid, so CDP and agents can index the path. After a PAYMENT-SIGNATURE, invalid params return HTTP 400 JSON before settlement. magent does not charge. Fix the params, then request a new 402 quote for that complete URL. Catalog misses (empty matches, found=false) are valid paid 200s.

- GET the tool with Accept: application/json (do not send Accept: text/html unless you want the human paywall).
- HTTP 402 means you have not paid. Decode the base64 PAYMENT-REQUIRED header. HTTP 503 is not a new quote.
- Sign accepts[0] (exact, EIP-3009) with validBefore = now + maxTimeoutSeconds (600 seconds), or accepts[1] (batch-settlement deposit/voucher) on product GET. Ping and POST {items} stay exact. Magent retries transient facilitator 429/5xx before answering.
- Retry the same URL with PAYMENT-SIGNATURE (base64 JSON of accepted and payload). Magent attaches canonical extensions.bazaar on CDP verify/settle; echoing 402 bazaar is optional.
- Success is HTTP 200 JSON plus PAYMENT-RESPONSE. exact settles before the tool. batch-settlement verifies (and deposit-settles) before the tool and commits the charge after HTTP 2xx. HTTP 503: retry the same PAYMENT-SIGNATURE. Mint a new exact nonce only after a new HTTP 402.

- offered `exact` on eip155:8453: Fixed-price USDC on Base. The buyer authorizes the advertised amount (EIP-3009). magent settles before the tool runs (paymentFlow upfront). extra.assetTransferMethod=eip3009 extra.paymentFlow=upfront.
- offered `batch-settlement` on eip155:8453: Payment-channel vouchers claimed later in batches. Exact stays accepts[0]. Same-path POST {items} is still exact. extra.assetTransferMethod=eip3009 extra.paymentFlow=authorization.

- not offered `upto`: Not offered. Usage-based: buyer authorizes a ceiling, seller settles the actual amount after work. Reserved for a future metered tool. Not for current calculators or code search.

Same-path POST {items} is still scheme exact: one EIP-3009 authorization for GET unit plus $0.002 per extra item. That is not x402 batch-settlement (payment channels / vouchers).

Shared HTTP 402 and 503 table: https://magentlab.com/docs/payments

Stdio MCP (one process per host): https://magentlab.com/docs/mcp

## Guarantees

- HTTP 402 is unpaid, including a missing query. After PAYMENT-SIGNATURE, invalid parameters return HTTP 400 before settlement. You are not charged. HTTP 402 never includes the tool JSON.
- exact: settlement finishes before the tool (paymentFlow upfront). batch-settlement: verify/deposit before the tool; chargedCumulativeAmount commits after HTTP 2xx. Uncertain or failed settlement fails closed (HTTP 503). Retry the same PAYMENT-SIGNATURE.
- HTTP 402 is unpaid only. Do not sign a second authorization because of a 503.
- Execution is timeout-bounded and concurrency-capped.
- Calculator inputs are stored encrypted for allowlisted operators (Magent Console). They are not in public logs, SSH lookups, catalog, or rollups. Request logs store path without query.
